Advertisement
Thanks Thanks:  0
Likes Likes:  0
Results 1 to 4 of 4
  1. #1

    Need advice on medication switch - going very badly...

    Hi,

    My husband is just in the process of switching his AD from Effexor FX to Mirtazapine (remenon) and things are not going very well. I was wondering if you think this could be happening because he was tapered off too quickly - and if so, whether we should adjust this asap? Also, can you comment on how much longer the strong "withdrawal" effects might be felt (i.e. is this just the beginning or should it subside very soon)?

    History:
    - Before changing his meds, my husband was on Effexor FX 225mg, Zyprexa 20 mg, and Clonazipam .5 mg (just for sleep).
    - Dr. suggested changing the Effexor FX to Remeron (not enough response to Effexor which he has been taking for at least 1.5 years)
    - Dr. suggested transition plan of:
    Day 1 - reduce Eff. from 225 to 150 (drop of 75mg)
    Day 2 - stay at 150
    Day 3 - reduce from 150 to 75 (drop of 75mg)
    Day 4 - stay at 75
    Day 5 - stop Eff. completely - take 15 mg. Remeron
    After a week at 15 mg - jump up to 30mg.
    - My husband is currently on Day 6 as per the above plan.
    - He felt nothing negative up until day 5 - then started getting dizzy and very frequent "brain shocks". The brain shocks today (day 6) are escalating in frequency - and really getting to him.

    When I originally heard about the transition plan I was surprised at how quick the Dr. suggested getting off the Eff. (was worried). However, I had confidence that he was not over-zealous because in the past he has been extremely slow with changes understanding my husbands sensitivity to these disruptions (my husband once went off Paxil and Dr. took 3 - 6 months to taper him off). I just figured Eff. must be easier to get off (than the Paxil) and/or DR. is expecting the Remeron to help with the transition.

    Do you think this was too fast? We have about eight 75mg. Eff. pills at home - should he start taking 75 per day to ease things up for a week (while still taking the 15 mg. of Remeron)? Do you think these horrible symptoms will persist for very long - would you expect today to be the worst or only the beginning? Is there any way to make this better (e.g. take a little more Clonazipam per day, take vitamin ?)?

    Sorry for asking you instead of our Dr. - but the Dr. is away for the next 3 weeks and I'm getting worried (just need reassurance I'm sure).

    Thanks, Dana

  2. #2

    Re: Need advice on med. switch - going very badly ...

    Hi Dana,

    Your doctor should have left you with some to contact during his/her absence. Your husbands symptoms should be reported to the doctor or whomever is helping out during the three weeks. I would ask the doctor or your pharmacy what to expect with these medication changes. I would make sure to talk to someone as soon as possible to address your husband's symptoms. Keep us posted.

  3. #3

    Re: Need advice on med. switch - going very badly ...

    I would seriously suggest calling a backup doctor or even the local hospital. For some people, the "discontinuation effect" with Effexor can be every bit as bad as with Paxil. The schedule your husband is on for "tapering off" is very abbreviated indeed in my experience - more tpiycally, tapering down from 225 mg of Effexor would be done over 10 days to 2 weeks, or even longer.

    Talk to a doctor or health line nurse. I would think staying at 75 mg for a while longer and possibly dropping after that to 37.5 mg as the remeron is increased might help to reduce the discontinuation symptoms.

  4. #4

    Re: Need advice on med. switch - going very badly ...

    Thank you!

    We will see if he can get an appt. with someone else asap.

    Will keep you posted.


Similar Threads

  1. Being treated badly by someone who is depressed
    By Qgirl in forum Depression, Dysthymia, Seasonal Affective Disorder
    Replies: 9
    Last Post: February 17th, 2007, 12:00 AM
  2. U.S.A. Medication Purchase Help
    By Steve in forum Prescription Medications and OTC Drugs
    Replies: 0
    Last Post: November 2nd, 2006, 06:24 PM
  3. How does one know when to take medication?
    By foghlaim in forum Anxiety and Stress
    Replies: 6
    Last Post: March 28th, 2006, 08:07 PM
  4. Psychotherapy plus Medication Better Than Medication Alone
    By David Baxter in forum Depression, Dysthymia, Seasonal Affective Disorder
    Replies: 4
    Last Post: December 19th, 2004, 02:51 AM

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •